Arizona, 2017High Wind in Arizona, March 5 to 6, 2017
March 5 to 6, 2017 · NWS FGZ · 5 events in 5 counties and zones
A strong cold front moving across northern Arizona brought areas of high winds.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moving across northern Arizona brought areas of high winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Mar 5, 9:27 AM MST, 2 hours 48 minutes earlier.
Area forecast discussion, Mar 5, 9:27 AM MST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
927 AM MST Sun Mar 5 2017
.SYNOPSIS...An approaching weather system will cause windy
conditions across much of northern Arizona from today through
Monday morning. In addition, some light precipitation is possible
near the White Mountains today, and along a cold front from
tonight into Monday. Beginning Tuesday, high pressure will lead
to dry weather and a warming trend through the end of the work
week.
&&
.UPDATE...Windy conditions will gradually overspread northern
Arizona today ahead of an approaching trough. Thick high level
clouds should preclude efficient vertical mixing of higher wind
speeds aloft to the surface through most of the day. However, the
latest hi-res model run indicate clearing occurring over extreme
northwestern Coconino county around 2pm MST, then over
Flagstaff/Prescott around 4pm MST. Between 4pm and sunset is when
the highest wind gusts will be likely over Coconino and Yavapai
counties.
The latest models also indicate wind advisory conditions likely
continuing over areas downstream from higher elevations after
midnight tonight. Will likely need to adjust the wind advisory for
the afternoon package to reflect this line of thought. However,
will hold off on issuing any changes to the wind advisory until
all the 12z guidance becomes available and collaboration with
surrounding offices is accomplished.
&&
.PREV DISCUSSION /504 AM MST/...Current satellite imagery and
upper-air analysis reveals a closed low spinning just off the
coast of Washington/Oregon, with a trough extending southward
along the West Coast. This trough will move eastward today,
causing increasing surface winds as the trough axis approaches
northern Arizona.
Current NAEFS forecasts show mean 700 mb wind speeds of around 50
knots this afternoon, which is about 5 knots faster than
yesterday morning's forecast. Given this good model consistency,
confidence that northern Arizona will see at least advisory level
wind speeds today remains high. However, current satellite imagery
suggests dense cloud cover will remain across northern Arizona
through at least midday. This will limit mixing, but model
guidance suggests some clearing by the mid to late afternoon.
The upper-level trough and associated surface cold front are
forecast to cross northern Arizona from Sunday night through
Monday morning. While wind speeds are expected to decrease for
most areas overnight, a secondary increase in wind speeds may
occur near the front, and downslope wind speeds may actually
increase for locations to the northeast of higher terrain. This
includes House Rock Valley, Doney Park, Show Low and
Springerville.
The forecasted wind speeds have changed very little over the last
24 hours, with the current forecast continuing to call for
sustained wind speeds between 25 to 35 mph and gusts into the 40
to 55 mph range. A Wind Advisory remains in effect for all areas
along and north of the Mogollon Rim, and higher terrain in Yavapai
County, from 10 am to 11 pm Sunday. This product may need to be
extended through Monday morning for areas along and just to the
north of the eastern Mogollon Rim and White Mountains if overnight
winds are more widespread than originally expected.
In terms of precipitation, model forecasts have been consistent
in forecasting only light amounts. However, recent model runs
have begun predicting some showers ahead of the front in the White
Mountains region today. As a result, decided to add a slight
chance for showers there, with chances for showers along the front
itself primarily confined to areas north of Interstate 40 during
the evening and overnight hours. Cooler air behind the front is
expected to cause a temporary drop in high temperatures on Monday,
which will be around 5 degrees below normal at most places.
After a chilly morning on Tuesday, temperatures will quickly
rebound as high pressure strengthens over the southwest U.S. By
Wednesday, daytime temperatures are forecast to be several degrees
above normal. Warm and dry conditions are forecast to continue
through the end of the work week.
&&
.AVIATION...For the 18Z Package...The bkn-ovc cloud shield
with bases AOA 12K FT MSL will be moving slowly eastward through
this afternoon. MVFR Cigs with isolated -SHRA possible this
afternoon across the high terrain SE of a KPAN-KRQE line. From 03Z-
12Z Monday a cold front will be moving west to east across nrn AZ.
Expect a better chance of -SHRA/-SHSN and MVFR cigs north of a KIGM-
KSEZ-KRQE line.
Sfc winds South-Southwest 20-30 kts gusts from 30-45 kts. The
strongest winds are expected north of a KSGU-KSOW line through 02z
Mon. Strong SW winds will continue through tonight ahead of the cold
front, especially over areas immediately NE of terrain features.
Aviation discussion not updated for TAF amendments.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...Wind Advisory until 11 PM MST this evening FOR AZZ004>017-039-
040.
&&
PUBLIC...TM
AVIATION...DL
For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Mar 5, 6:32 AM MST, 5 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
632 AM MST Sun Mar 5 2017
AZZ004>017-039-040-060615-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Black Mesa Area-Northeast Plateaus and Mesas South of Hwy 264-
632 AM MST Sun Mar 5 2017
This Hazardous Weather Outlook is for portions of north central
Arizona...northeast Arizona and west central Arizona.
.DAY ONE...Today and Tonight
A passing weather system will bring strong winds to northern
Arizona from late this morning through Monday morning. The
strongest, most widespread winds are expected from 10 am to 11 pm
Sunday for areas along and north of the Mogollon Rim, as well as
the mountains of Yavapai County. In general, expect southwest
winds between 25 to 35 mph, with gusts between 40 to 55 mph. Most
areas will see winds decrease late tonight, but strong, localized
winds are expected to continue Sunday night northeast of the
Mogollon Rim. This includes House Rock Valley, Doney Park, Show
Low and Springerville.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Mar 5, 11:00 AM MST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1100 AM MST SUN MAR 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1028 AM NON-TSTM WND GST 4 NNW DONEY PARK 35.32N 111.55W
03/05/2017 M51 MPH COCONINO AZ TRAINED SPOTTER
51 MPH WIND GUST AT 10:28 AM. SEVERAL WIND
GUSTS OVER 40 MPH THIS MORNING. WIND
DIRECTION FROM THE SW.
&&
DLBHigh Wind, Little Colorado River Valley in Coconino County
- When
- March 5, 12:15 PM MST to 3:45 PM MST
- Where
- Little Colorado River Valley in Coconino County forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.620, -111.045 (the zone’s center; the record gives no point)
The Mesonet station at Two Guns measured wind gusts over 58 MPH from 1215 PM to 345 PM. The peak gust of 63 MPH hit at 202 PM MST. The Winslow Airport just two miles east of the zone reported a peak wind gust of 64 MPH at 416 PM.
High Wind, Eastern Mogollon Rim
- When
- March 5, 2:30 PM MST to 2:40 PM MST
- Where
- Eastern Mogollon Rim forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 35.620, -111.045 (the zone’s center; the record gives no point)
The Mogollon Airpark (AZ82) reported a peak wind gust of 58 MPH at 236 PM.
High Wind, White Mountains
- When
- March 5, 4:00 PM MST to 5:00 PM MST
- Where
- White Mountains forecast zone
- Measured
- 51 kt (59 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 35.398, -109.905 (the zone’s center; the record gives no point)
The Springerville Airport ASOS (just north of the zone) reported a peak wind gust of 69 MPH at 635 PM. The wind gusted over 58 MPH from 445 PM on the 5th to 515 AM MST on the 6th. The Show Low Airport (far northwestern part of the zone) had a peak wind gust of 56 MPH 435 PM MST.
High Wind, Little Colorado River Valley in Navajo County
- When
- March 5, 4:10 PM MST to 5:15 PM MST
- Where
- Little Colorado River Valley in Navajo County forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 35.400, -110.321 (the zone’s center; the record gives no point)
The Winslow Airport ASOS reported a peak wind gust of 64 MPH at 416 PM. A trained spotter reported a peak wind gust of 70 MPH six miles southwest of Woodruff at 513 PM MST.
High Wind, Little Colorado River Valley in Apache County
- When
- March 5, 4:45 PM MST to March 6, 5:15 AM MST
- Where
- Little Colorado River Valley in Apache County forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.396, -109.489 (the zone’s center; the record gives no point)
The Springerville Airport ASOS reported a peak wind gust of 69 MPH at 635 PM. The wind gusted over 58 MPH from 445 PM on the 5th to 515 AM MST on the 6th.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Oregon, March 5 to 8, 20171 death · 7 events
- Winter Storm and High Wind in Utah, March 5 to 6, 201710 injured · $300,000 · 70 kt wind · 11 events
- Strong Wind in California, March 5, 20171 death · 1 event
- High Wind in Wyoming, March 5 to 9, 201776 kt wind · 109 events
- Wildfire in Florida, March 5 to 13, 2017$578,000 · 1 event
- High Wind in Nevada, March 5, 2017$100,000 · 63 kt wind · 4 events
- High Wind in Colorado, March 5 to 6, 201774 kt wind · 22 events
- High Surf in Hawaii, March 5 to 7, 201714 events
- Winter Weather in Colorado, March 5 to 6, 20177 events
- High Wind in Colorado, March 5 to 6, 201791 kt wind · 7 events
- High Wind in California, March 5, 201768 kt wind · 3 events
- Tornadoes in Texas, March 5, 2017EF0 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689013, 689027, 689030, 688697, 688700.